Alert archive / Missouri / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 256, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Aug 9, 2001, 7:00 PM CDT for Cass County, Jackson County, Missouri. It was in force for 45 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Aug 9, 2001, 7:00 PM CDT (00:00 UTC)
- Expired
- Aug 9, 2001, 7:45 PM CDT
- In force
- 45 min
- Issued by
- NWS Kansas City, MO
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Cass County, MO, Jackson County, MO
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 9, 7:20 PM CDT | Thunderstorm Wind 60 E | Lees Summit, MO | Tree limbs up to 8 inches in diameter snapped off. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 0.0 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3106 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 2021 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 71 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.4
The text
As transmitted, in the capitals the NWS used until 2016.
093 WUUS53 KEAX 100000 SVRMCI MOC037-095-100045- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 700 PM CDT THU AUG 9 2001 THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN CASS COUNTY IN WEST CENTRAL MISSOURI SOUTHEASTERN JACKSON COUNTY IN WEST CENTRAL MISSOURI * UNTIL 745 PM CDT * AT 700 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER LAKE LOTAWANA...OR ABOUT 17 MILES NORTH OF HARRISONVILLE...MOVING EAST AT 10 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... LAKE LOTAWANA AT 710 PM CDT PLEASANT HILL AT 725 PM CDT LONE JACK AT 740 PM CDT STRASBURG AT 745 PM CDT THIS SEVERE THUNDERSTORM WILL LIKELY PRODUCE QUARTER SIZE HAIL...AND WINDS IN EXCESS OF 60 MPH. FOR YOUR SAFETY...MOVE INDOORS AND STAY AWAY FROM WINDOWS. REMEMBER...LIGHTNING IS A THREAT FROM ALL THUNDERSTORMS. HEAVY RAINS CAN CAUSE LOCALIZED FLOODING OF LOW LYING AREAS. IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER AWAY FROM CREEK BEDS AND OTHER FLOOD PRONE AREAS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 60 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. LAT...LON 3903 9441 3875 9444 3863 9413 3899 9412 PB
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 3:45 PM CDT, 3 hours 15 minutes earlier.
Area forecast discussion, Aug 9, 3:45 PM CDT, 3 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 345 PM CDT THU AUG 9 2001 SHORT TERM CONCERNS ARE THE CHANCES FOR THUNDERSTORMS TONIGHT...AND THE POSSIBILITY FOR SEVERE THIS EVENING. LATER CONCERNS WILL LINGERING SHOWERS TOMORROW AND TEMPERATURE RECOVERY DURING THE AFTERNOON. ALL AREAS IN THE COUNTY WARNING AREA...WITH PERHAPS THE EXCEPTION OF FAR NWRN MO ARE CURRENTLY EXCEEDING HEAT ADVISORY CRITERIA. WITH THAT IN MIND WILL EXPAND HEAT ADVISORY FOR THIS EVENING TO INCLUDE NERN MO AS WELL. SURFACE OBS THIS AFTERNOON SHOW A BROAD FRONT OVER SERN NEBRASKA AND NWRN MO. I EXPECT THAT THUNDERSTORMS WILL BE CONFINED TO THE SOUTHERN EXTREMITY OF THE WIND SHIFT SO WILL LEAVE THE VERY EXTREME NWRN ZONES DRY TONIGHT. WILL INTRODUCE EVE CHANCE POPS FROM STJ TO MISSOURI RIVER AND LIKLEY POPS MAINLY SOUTH OF THE RIVER. SEVERE POTENTIAL WILL BE RESTRICTED TO THE EARLY EVENING DUE TO THE LACK OF WIND SHEER. SEVERE THREAT WILL BE DRIVEN BY VERY HIGH CAPES...AND WILL DWINDLE AS SUN SETS. WILL KEEP MAINLY MORNING POPS IN THE SOUTHERN ZONES FOR TOMORROW TO COVER THE CHANCE FOR LINGERING MCS POTENTIAL. THE NEXT CHANCE FOR PRECIP APPEARS TO BE ON SAT AS A DISTURBANCE DIVES OUT OF THE ROCKIES. INSTABILITY SHOULD BE LIMITED SO WILL ONLY INCLUDE CHANCE POPS FOR MAINLY SRN HALF OF THE WARNING AREA. THE EXTENDED BECOMES TRICKY BY MID WEEK. MODEL CONSISTENCY HAS NOT BEEN GOOD. WILL PUT OUT FORECAST OF CLIMO BY WED AND THURS. UNTIL THEN BELOW AVG TEMPS AND DRY CONDITIONS. .EAX... HEAT ADVISORY THROUGH 01Z KS...ZONES 025-057-060-102>105. MO...ZONES 007-008-016-017-020>025-028>033-037>040-043>046-053-054 KOCH
In the hours before
Local storm report, Aug 9, 4:38 PM CDT, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
438 PM CDT THU AUG 09 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0430 PM OAK GROVE MO 68 MPH TSTM GUST
08/09/01 JACKSON MEASURED WIND GUST
REPORTED BY OAK GROVE
POLICE.Local storm report, Aug 9, 4:43 PM CDT, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
443 PM CDT THU AUG 09 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0425 PM BATES CITY MO WIND DAMAGE
08/09/01 LAFAYETTE TREES DOWN BLOCKING
LOCAL STREETS AND A
TREE DOWN BLOCKING Z
HIGHWAY. REPORTED BY
LAW ENFORCEMENT OFFICIAL.Local storm report, Aug 9, 5:04 PM CDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
504 PM CDT THU AUG 09 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0450 PM 4 E LONE JACK MO 1 INCH HAIL
08/09/01 JOHNSON QUARTER HAIL AND WINDS
55 TO 70 MPH REPORTED
ALONG US HIGHWAY 50
EAST OF LONE JACK.
REPORTED BY PUBLIC.Local storm report, Aug 9, 6:22 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
622 PM CDT THU AUG 09 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0620 PM LEES SUMMIT MO .75 INCH HAIL
08/09/01 JACKSON REPORTED BY STORM
SPOTTER.Local storm report, Aug 9, 6:43 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
643 PM CDT THU AUG 09 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0636 PM LEES SUMMIT MO 1 INCH HAIL
08/09/01 JACKSON REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0637 PM LEES SUMMIT MO .75 INCH HAIL
08/09/01 JACKSON REPORTED BY STORM
SPOTTER.
0638 PM 15 W WARRENSBURG MO WIND DAMAGE
08/09/01 JOHNSONLocal storm report, Aug 9, 6:47 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
647 PM CDT THU AUG 09 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0647 PM LEES SUMMIT MO 1.25 INCH HAIL
08/09/01 JACKSONThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 7:53 PM CDT | Severe Thunderstorm Warning | EAX | Macon | 52 min |
| Aug 9, 8:45 PM CDT | Severe Thunderstorm Warning | EAX | Macon | 45 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.